Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 73, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 8, 2001, 1:23 PM EDT for Elliott County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2001, 1:23 PM EDT (17:23 UTC)
- Expired
- Jul 8, 2001, 2:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Elliott County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3052 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 081723 SVRJKL KYC063-081815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 123 PM EDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLIOTT COUNTY * UNTIL 215 PM EDT * AT 123 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF SANDY HOOK...OR ABOUT 9 MILES EAST OF MOREHEAD... MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES NORTHEAST OF SANDY HOOK AT 150 PM EDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 80 MPH AND HAIL UP TO THE SIZE OF QUARTERS. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3831 8330 3815 8341 3792 8296 3814 8281 $$ HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:35 AM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 8, 11:35 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1135 AM EDT SUN JUL 8 2001 NEW 12Z MODEL RUNS ARE ONCE AGAIN NOT HANDLING THE INITIAL CONVECTION VERY WELL. THUNDERSTORMS UPSTREAM OVER IL AND IN ARE ALONG AN AXIS OF MOISTURE CONVERGENCE AND INSTABILITY...APPARENTLY A WEAK SURFACE BOUNDARY. THIS MCS IS LIKELY TO PROPAGATE ESE TOWARD THE NORTHERN PART OF THE FORECAST AREA LATE THIS AFTERNOON. HEAVY RAINFALL CERTAINLY A THREAT DUE TO THE MOIST ATMOSPHERE. LIFTED INDICES ALREADY AROUND MINUS 8 MAY VERY WELL GO A LITTLE LOWER...WITH THE HIGH INSTABILITY AND A MODERATE AMOUNT OF SHEAR RESULTING IN A SEVERE THREAT. LOOKING FOR PRIMARILY WIND WITH THE WET BULB ZERO HEIGHTS SO HIGH. HOWEVER... WITH THE DEGREE OF INSTABILITY CERTAINLY WOULD NOT RULE OUT SOME HAIL EITHER. WILL MAINTAIN LIKELY POPS NORTH. HOWEVER...FURTHER SOUTH IT IS NOT AS LIKELY THAT THE CAP WILL BE BROKEN. WILL LOWER POPS TO CHANCE CATEGORY IN THE SOUTHWEST PART OF THE AREA. THIS WILL ALSO FIT BETTER WITH SURROUNDING OFFICES. .JKL...NONE. HAL
In the hours before
Special weather statement, Jul 8, 12:36 PM EDT, 47 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1236 PM EDT SUN JUL 8 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS EASTERN KENTUCKY. THE PRIMARY THREATS FROM THE STORMS WILL BE STRONG WINDS AND HEAVY RAINFALL...ALTHOUGH SOME HAIL CAN NOT BE RULED OUT. THE AREA MOST AT RISK IS NORTH OF THE MOUNTAIN PARKWAY...BUT RESIDENTS FURTHER SOUTH SHOULD ALSO REMAIN ALERT. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED. HAL
Special weather statement, Jul 8, 12:43 PM EDT, 40 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1243 PM EDT SUN JUL 8 2001
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS A
PORTION OF EASTERN KENTUCKY...GENERALLY NORTH AND WEST OF A LINE FROM
MOUNT VERNON TO JACKSON TO MOREHEAD. THE REMAINDER OF EASTERN
KENTUCKY HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY
THREATS FROM THE STORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL...
ALTHOUGH SOME HAIL CAN NOT BE RULED OUT.
STAY TUNED TO NOAA WEATHER RAD{IO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:29 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 61 min |
| Jul 8, 1:36 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 39 min |
| Jul 8, 1:54 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 51 min |
| Jul 8, 2:05 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 40 min |
| Jul 8, 2:18 PM EDT | Tornado Warning | JKL | Magoffin | 42 min |
| Jul 8, 2:23 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 52 min |
| Jul 8, 2:39 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 51 min |
| Jul 8, 2:43 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 32 min |
| Jul 8, 2:56 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 49 min |
| Jul 8, 3:01 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 44 min |
| Jul 8, 3:01 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 44 min |
| Jul 8, 3:01 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 44 min |
| Jul 8, 3:17 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee | 43 min |
| Jul 8, 3:53 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 52 min |
| Jul 8, 4:07 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie | 38 min |
| Jul 8, 4:18 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 42 min |
| Jul 8, 4:26 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.